The Open UniversitySkip to content

On families of distributions with shape parameters

Jones, M. C. (2015). On families of distributions with shape parameters. International Statistical Review, 83(2) pp. 175–192.

DOI (Digital Object Identifier) Link:
Google Scholar: Look up in Google Scholar


Univariate continuous distributions are one of the fundamental components on which statistical modelling, ancient and modern, frequentist and Bayesian, multi-dimensional and complex, is based. In this article, I review and compare some of the main general techniques for providing families of typically unimodal distributions on R with one or two, or possibly even three, shape parameters, controlling skewness and/or tailweight, in addition to their all-important location and scale parameters. One important and useful family is comprised of the ‘skew-symmetric’ distributions brought to prominence by Azzalini. As these are covered in considerable detail elsewhere in the literature, I focus more on their complements and competitors. Principal among these are distributions formed by transforming random variables, by what I call ‘transformation of scale’—including two-piece distributions—and by probability integral transformation of non-uniform random variables. I also treat briefly the issues of multi-variate extension, of distributions on subsets of inline image and of distributions on the circle. The review and comparison is not comprehensive, necessarily being selective and therefore somewhat personal.

Item Type: Journal Item
Copyright Holders: 2014 The Authors, 2014 International Statistical Institute
ISSN: 1751-5823
Keywords: circular distributions; interpretable parameters; kurtosis; multi-variate; probability integral transformation; skew-ymmetric; skewness; tailweight; transformation of random variable; transformation of scale; two-piece; unimodality; univariate continuous
Academic Unit/School: Faculty of Science, Technology, Engineering and Mathematics (STEM) > Mathematics and Statistics
Faculty of Science, Technology, Engineering and Mathematics (STEM)
Item ID: 44631
Depositing User: M. C. Jones
Date Deposited: 16 Oct 2015 14:27
Last Modified: 07 Dec 2018 10:35
Share this page:


Altmetrics from Altmetric

Citations from Dimensions

Actions (login may be required)

Policies | Disclaimer

© The Open University   contact the OU